Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jun 19, 2021, 11:27 PM CDT for Emmons County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2021, 11:27 PM CDT (04:27 UTC)
- Expired
- Jun 20, 2021, 12:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Bismarck, ND
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2641 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361
WWUS83 KBIS 200427
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
1127 PM CDT Sat Jun 19 2021
NDZ046-050-200515-
McIntosh ND-Emmons ND-
1127 PM CDT Sat Jun 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCINTOSH AND
SOUTHEASTERN EMMONS COUNTIES UNTIL 1215 AM CDT...
At 1126 PM CDT, a strong thunderstorm was located near Westfield, or
17 miles south of Linton, moving southeast at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Strasburg, Zeeland, Hague, Westfield and Hull.
LAT...LON 4598 10032 4626 10018 4609 9968 4594 9972
4594 10023
TIME...MOT...LOC 0426Z 294DEG 30KT 4602 10011
$$
MJONESWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 19, 9:18 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 19, 9:18 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 918 PM CDT Sat Jun 19 2021 .UPDATE... Issued at 917 PM CDT Sat Jun 19 2021 Overall the forecast remains on track. Showers and storms are beginning to increase in coverage as the evening wears on, with some very small hail being reported with the strongest cells so far. Small hail will continue to be possible with the strongest storms moving forward, with gusty winds most likely being found as isolated/scattered activity congeals into clusters. Severe weather is looking increasingly unlikely, but a few wind gusts to near 60 mph is not off the table. UPDATE Issued at 611 PM CDT Sat Jun 19 2021 A few isolated showers and storms have begun to develop across far southeastern MT into southwestern ND. Despite marginal instability and moisture, there appears to be enough deep layer forcing and shear for convection with the approaching cold front and mid- level trough given the relatively steep lapse rates in place. Given the parameters in place, CAMs are going to be relatively unreliable with the activity this evening into tonight. However, they do hint at one or more clusters of storms developing over time as the front moves east, which seems like the most likely scenario. Strong to marginally severe storms will be possible with any isolated activity within the next couple of hours across the southwest, as well with any clusters of storms that develop and trek east overnight. With that being said, widespread severe weather is not expected. && .SHORT TERM...(This evening through Sunday) Issued at 317 PM CDT Sat Jun 19 2021 The main concern for the short term period is a chance of strong to severe thunderstorms mainly over western North Dakota late this afternoon into tonight. Flow aloft over the Northern Plains is quasi-zonal early this afternoon as a mid level shortwave ejects off the Northern Rockies in advance of an upper level jet streak. Surface high pressure has shifted into the Red River Valley while a low sits over eastern Wyoming, with an inverted trough sharpening into eastern Montana. The approaching shortwave will force the strengthening of a W-E oriented baroclinic zone near the southern Saskatchewan border later this afternoon and drive it southward this evening. The resultant areas of low level frontogenesis, as well the surface convergence along the inverted trough, could provide enough forcing for convective initiation along the ND/MT border by the early evening. Showers and thunderstorms should then become more widespread with the arrival of the shortwave later this evening and track eastward across the state through the night. There is some uncertainty regarding the evolution and intensity of convection through the evening due to mixed signals in several forecast parameters. Guidance has shown varying degrees of CAPE and CIN, but there is consensus that the greatest amount of CAPE (as high as 1500 J/kg) will be located over southwest North Dakota. The likely presence of surface-based CIN per model sounding analysis introduces uncertainty on whether storms will be able to initiate prior to the arrival of the deep layer forcing, and also whether they would be rooted in the boundary layer or elevated. Think that elevated storms would be more probable farther north due to poleward decreasing MLCAPE and frontogenetical processes located closer to the top of the boundary layer. Surface-based convection appears slightly favored farther south, at least initially, where the inverted surface trough could be the main forcing mechanism in the presence of slowly falling heights aloft. However, with possible initiation not expected until around 23Z, and possibly occurring over far eastern Montana, the window of opportunity for surface- based storms appears to only be 2 to 3 hours at most before decoupling of the boundary layer commences. Regardless of whether convection is elevated or rooted in the boundary layer, favorable hodographs/shear profiles with 0-6 km bulk shear around 50 kts will support a severe threat for any storm that can ingest at least a few hundred J/kg CAPE. This threat should mainly be focused over the southern two thirds of western North Dakota, where shear vector orientation to the inverted trough and weaker deep layer forcing are more favorable for discrete supercells, and instability is greater. The main expected hazard is large hail. Damaging winds are possible given inverted-v soundings and around 30 kts of 0-3 km bulk shear, but DCAPE is rather unimpressive. If convection develops and remains surface-based longer than expected, increasing low level shear/SRH and lowering LCLs could result in a brief, localized tornado threat near the I-94 corridor around 01-04Z. But this threat carries a very low probability overall, and is highly conditional based on several parameters needing to align. The overall severe threat should diminish with time as eastward propagating convection encounters lower instability, but downstream shear will remain on the higher end of the spectrum. The larger complex of showers and storms should exit most of western and central North Dakota by late Sunday morning as an initial surge of cooler air advects in from the north. Breezy, if not windy conditions are expected Sunday with highs only reaching the mid 60s to lower 70s. Cyclonic flow aloft and diurnal heating may result in isolated to scattered afternoon showers ahead of a secondary cold front moving down from Canada. .LONG TERM...(Sunday night through Saturday) Issued at 317 PM CDT Sat Jun 19 2021 Surface high pressure is forecast to build over the Northern High Plains Sunday night as flow aloft remains cyclonic. This could result in chilly temperatures, especially if clouds are not present. The NBM advertises lows around 40 to 45 for most areas, but the typical cold spots from Beulah-Hazen to Hettinger could see temperatures fall into the upper or even mid 30s if radiational cooling can be maximized. This area will need to be monitored for a patchy frost potential Sunday night into Monday morning. Flow over the Northern Plains is forecast to remain cyclonic through Tuesday as the surface high shifts south and eastward. Deterministic models suggest streaks of cyclonic shear vorticity crossing the region Monday night, but guidance is failing to generate any precipitation in response, probably due to a lack of low level moisture and weak mid level lapse rates. Slowly rising heights over time will allow high temperatures to climb back to near average by Tuesday. But Monday will be seasonably cool, with highs once again limited to the mid 60s to lower 70s. Model consensus favors a mid-week transition to zonal flow aloft with a transient thermal ridge on Wednesday before swinging a deeper shortwave into the Upper Midwest by next weekend. Widespread highs in the 90s are possible on Wednesday, which could be followed by a slow cooling trend. There is large ensemble spread on whether the mid to late week pattern will bring shower and thunderstorm chances to the region. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 917 PM CDT Sat Jun 19 2021 Showers and thunderstorms are becoming more widespread across western North Dakota, and are expected to continue to track eastward across the state through the night. The strongest storms may produce erratic wind gusts and small hail. MVFR visibility and ceilings are possible under any shower or storm. A period of prevailing MFVR to IFR ceilings is likely Sunday morning behind the departing showers and storms, with a quicker return to VFR conditions expected at KXWA. North-northwest winds will increase to around 20 kts by Sunday afternoon with higher gusts possible. Widespread scattered showers and isolated thunderstorms may develop Sunday afternoon, but confidence in timing and location is too low at this time for placement in the TAFs. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Gale SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Gale
Hazardous weather outlook, Jun 19, 9:21 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 921 PM CDT Sat Jun 19 2021 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-210230- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 921 PM CDT Sat Jun 19 2021 /821 PM MDT Sat Jun 19 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Showers and thunderstorms are likely across western and central North Dakota late this evening through tonight. Severe weather is not likely, but some storms could be strong with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 19, 9:56 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
956 PM CDT Sat Jun 19 2021
NDZ034-042-045-200330-
Grant ND-Sioux ND-Morton ND-
956 PM CDT Sat Jun 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX...SOUTHEASTERN
MORTON AND EAST CENTRAL GRANT COUNTIES UNTIL 1030 PM CDT/930 PM
MDT/...
At 956 PM CDT, strong thunderstorms were located along a line
extending from near Flasher to 9 miles northwest of Shields.
Movement was east at 35 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Flasher, Solen, Shields, Raleigh, St. Gertrude, Porcupine and Breien.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4653 10060 4626 10068 4606 10080 4628 10146
4659 10127
TIME...MOT...LOC 0256Z 286DEG 31KT 4649 10119 4631 10129
HEINERTSpecial weather statement, Jun 19, 9:59 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
859 PM MDT Sat Jun 19 2021
NDZ017-018-032-200330-
McKenzie ND-Billings ND-Dunn ND-
859 PM MDT Sat Jun 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUNN...NORTHEASTERN
BILLINGS AND SOUTHEASTERN MCKENZIE COUNTIES UNTIL 930 PM MDT...
At 859 PM MDT, strong thunderstorms were located along a line
extending from Grassy Butte to 11 miles northwest of South Fairfield.
Movement was east at 35 mph.
Penny size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Killdeer, Dunn Center, Manning and Fairfield.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4739 10256 4721 10264 4707 10290 4722 10340
4748 10312
TIME...MOT...LOC 0259Z 285DEG 30KT 4740 10323 4726 10334
HEINERTSpecial weather statement, Jun 19, 10:29 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1029 PM CDT Sat Jun 19 2021
NDZ018-019-200400-
Mercer ND-Dunn ND-
1029 PM CDT Sat Jun 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DUNN AND NORTHWESTERN
MERCER COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...
At 1029 PM CDT/929 PM MDT/, strong thunderstorms were located along a
line extending from 7 miles north of Dunn Center to 7 miles southwest
of Manning. Movement was east at 35 mph.
Penny size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Killdeer, Halliday, Dunn Center, Dodge, Manning, Marshall, Twin
Buttes and Hirschville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4753 10203 4725 10216 4701 10236 4701 10267
4718 10302 4756 10263
TIME...MOT...LOC 0329Z 276DEG 32KT 4747 10261 4717 10291
HEINERTSpecial weather statement, Jun 19, 10:44 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1044 PM CDT Sat Jun 19 2021
NDZ045-046-200430-
Sioux ND-Emmons ND-
1044 PM CDT Sat Jun 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIOUX AND SOUTHERN
EMMONS COUNTIES UNTIL 1130 PM CDT...
At 1043 PM CDT, a strong thunderstorm was located near Prairie
Knights Resort, or 9 miles north of Fort Yates, moving southeast at
35 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Fort Yates, Strasburg, Hague, Westfield, Prairie Knights Resort,
Cattail Recreation Area, Beaver Bay Recreation Area and Hull.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4619 10079 4634 10065 4618 9996 4594 9994
4594 10039
TIME...MOT...LOC 0343Z 302DEG 32KT 4623 10063
HEINERTSpecial weather statement, Jun 19, 11:17 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1117 PM CDT Sat Jun 19 2021
NDZ018>021-034-200500-
Oliver ND-Mercer ND-McLean ND-Morton ND-Dunn ND-
1117 PM CDT Sat Jun 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUNN...SOUTHEASTERN
MCLEAN...NORTHWESTERN MORTON...WESTERN OLIVER AND MERCER COUNTIES
UNTIL MIDNIGHT CDT/1100 PM MDT/...
At 1117 PM CDT/1017 PM MDT/, strong thunderstorms were located along
a line extending from 6 miles southwest of Beulah Bay Recreation Area
to 7 miles east of Marshall. Movement was east at 40 mph.
Wind gusts to 50 mph will be possible with these storms.
Locations impacted include...
Beulah, Hazen, Underwood, Stanton, Zap, Riverdale, Golden Valley,
Hannover, Falkirk, Dakota Waters Recreation Area and Fort Clark.
LAT...LON 4697 10210 4698 10210 4698 10214 4701 10215
4701 10233 4750 10187 4749 10094 4691 10151
TIME...MOT...LOC 0417Z 272DEG 34KT 4744 10186 4710 10217
MJONESSpecial weather statement, Jun 19, 11:27 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1127 PM CDT Sat Jun 19 2021
NDZ046-050-200515-
McIntosh ND-Emmons ND-
1127 PM CDT Sat Jun 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCINTOSH AND
SOUTHEASTERN EMMONS COUNTIES UNTIL 1215 AM CDT...
At 1126 PM CDT, a strong thunderstorm was located near Westfield, or
17 miles south of Linton, moving southeast at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Strasburg, Zeeland, Hague, Westfield and Hull.
LAT...LON 4598 10032 4626 10018 4609 9968 4594 9972
4594 10023
TIME...MOT...LOC 0426Z 294DEG 30KT 4602 10011
MJONESThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:19 PM CDT | Special Weather Statement | BIS | Stark | 41 min |
| Jun 19, 8:13 PM CDT | Special Weather Statement | BIS | Stark | 32 min |
| Jun 19, 9:17 PM CDT | Special Weather Statement | BIS | Stark | 28 min |
| Jun 19, 9:26 PM CDT | Special Weather Statement | BIS | Grant | 34 min |
| Jun 19, 9:32 PM CDT | Special Weather Statement | BIS | Billings | 28 min |
| Jun 19, 9:56 PM CDT | Special Weather Statement | BIS | Sioux | 34 min |
| Jun 19, 9:59 PM CDT | Special Weather Statement | BIS | Dunn | 31 min |
| Jun 19, 10:29 PM CDT | Special Weather Statement | BIS | Dunn | 31 min |
| Jun 19, 10:44 PM CDT | Special Weather Statement | BIS | Emmons | 46 min |
| Jun 19, 11:17 PM CDT | Special Weather Statement | BIS | Mercer, Oliver | 43 min |
| Jun 20, 12:31 AM CDT | Special Weather Statement | BIS | Burleigh, Morton | 44 min |
| Jun 20, 1:16 AM CDT | Special Weather Statement | BIS | Burleigh | 59 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.